• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast: FDA warns of rare risk of long-lasting erections in males taking methylphenidate ADHD medications and has approved label changes

Listen to This Podcast

Welcome to the FDA Drug Safety Podcast for Healthcare Professionals from the Division of Drug Information. Today’s topic: FDA warns of rare risk of long-lasting erections in males taking methylphenidate ADHD medications and has approved label changes.

On December 17th, 2013, the FDA is warning that methylphenidate products, one type of stimulant drug used to treat attention deficit hyperactivity disorder (or ADHD), may in rare instances cause prolonged and sometimes painful erections known as priapism. FDA continues to monitor the safety of drugs after they are approved, and, based on a recent review of methylphenidate products, we have updated the drug labels and patient Medication Guides to include information about the rare but serious risk of priapism. Patients who take methylphenidate and develop erections lasting longer than four hours should seek immediate medical treatment to prevent long-term problems with the penis. If not treated right away, priapism can lead to permanent damage to the penis.

Priapism can occur in males of any age and happens when blood in the penis becomes trapped, leading to an abnormally long-lasting and sometimes painful erection. Younger males, especially those who have not yet reached puberty, may not recognize the problem or may be embarrassed to tell anyone if it occurs. All male patients and their caregivers should be taught the signs and symptoms of priapism and the importance of seeking immediate medical treatment if it occurs.

Methylphenidate products are among the medicines that can be used to treat ADHD. One of the most common childhood brain disorders, ADHD can continue through adolescence and adulthood and causes symptoms such as difficulty staying focused and paying attention, difficulty controlling behavior, and hyperactivity. Medications such as methylphenidate used to treat ADHD benefit patients with the disorder by increasing focus, reducing impulsivity, and improving overall social functioning. Therefore, patients who have been prescribed a methylphenidate product should not stop taking it without first talking to their health care professionals.

In our review, the median age of patients taking a methylphenidate product who experienced priapism was 12 & a half years (range 8 to 33 years). In a few patients, priapism occurred after an increase in the dosage of methylphenidate, but priapism has also occurred under other conditions, such as during short periods of time when the drug was stopped temporarily, when there was a longer than typical time between doses, or after stopping the drug permanently. Two patients required surgical intervention; one required shunt placement, and the other had to have needle aspiration of the corpus cavernosum.

The risk of priapism may cause some health care professionals to consider switching patients to the non-stimulant drug Strattera (active ingredient atomoxetine), another drug used to treat ADHD; however, Strattera has also been associated with priapism in young children, teenagers, and adults. Priapism appears to be more common in patients taking Strattera than in patients taking methylphenidate products. Health care professionals should be cautious when considering changing patients from methylphenidate to Strattera.

Amphetamine products are also used to treat ADHD, and we have received reports of priapism in four patients taking an amphetamine product. However, whether the amphetamine products caused the priapism is uncertain, because all of these patients had been taking other medications that are thought to cause priapism. Therefore, we cannot conclude that the use of amphetamine products can result in priapism.

At this time FDA recommends that healthcare professionals be aware of the following:

  • Talk to your male patients and their caregivers to make sure they know the signs and symptoms of priapism and stress the need for immediate medical treatment should it occur.

  • Encourage your patients to read the Medication Guide they receive with every filled prescription.

  • Another ADHD drug, Strattera, has also been associated with priapism in children, teens, and adults. Priapism appears to be more common in patients taking Strattera than in those taking methylphenidate products; however, because of limitations in available information, we do not know how often priapism occurs in patients taking either type of product. Use caution when considering switching patients from methylphenidate to Strattera.

  • FDA also identified four cases of patients developing priapism with amphetamine products that were taken for ADHD. However, all of these cases also reported use of concomitant medications thought to cause priapism; therefore, we cannot conclude that the use of amphetamine products alone can result in priapism, as we have observed with Strattera and methylphenidate products.

  • Report adverse events involving methylphenidate products to the FDA MedWatch program at www.fda.gov/medwatch.  

Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to this communication, the complete Data Summary, as well as a table of methylphenidate products marketed in the United States can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens.
 

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993